JACKSON, Mississippi — After a rash of overdoses on synthetic cannabinoids, concerned doctors are warning the public about the dangers of the drug.
The Mississippi Bureau of Narcotics is trying to determine the source of the synthetic drugs that put more than 30 people in the emergency room over the weekend.
The Clarion-Ledger reports (http://on.thec-l.com/1c1VMSM ) over the Easter weekend, between 28 and 34 people were admitted to area hospitals after doctors said they overdosed on a drug commonly known as "spice" or "synthetic marijuana."
MBN Director Sam Owens said it's a safe bet that the cases in the Jackson metro area are all connected.
"While we don't know for sure, it really seems like they almost have to be," he said.
Officials from the University of Mississippi Medical Center and the Mississippi Department of Health say this is the highest number of overdoses they've seen in recent memory.
"This is remarkable, from a single event having this many people over such a short period of time is really frightening occurrence," said Dr. Thomas Dobbs, state epidemiologist. "And the fact that there are probably cases that have gone unreported, and a potential death it makes it even more frightening. This is not worth risking your life."
Dr. Alan Jones, UMMC chair of emergency medicine, said doctors began to realize they had a problem on their hands when they received five patients within two hours.
"Whenever we see a heightened type of pattern like that, it concerns us," he said. "Now since that time on Thursday we've treated 32 to 34 patients that have used spice."
The patients have ranged from age 14 into the 60s, said Jones, and they're coming in with agitation, hallucination and sweating. Some are even comatose.
Of even greater concern is that the particular derivative of spice that some of the patients have come into contact with is causing muscle breakdown and kidney problems.
"We've had several patients, along with their agitation have been very combative and violent, which can make the situation a little more difficult to deal with because those patients can be dangerous to our staff, and to other patients and family members, so we have to control them as rapidly as possible," Jones said.
Spice is particularly dangerous because the ingredients can vary from manufacturer to manufacturer and even batch to batch. It's almost impossible to predict not only what will be in the drug, but how it will interact with the user's body chemistry.
"This is a stark reminder of how dangerous it can be to take chemicals that are manufactured without safety precautions. These are not made with nay consideration for the people taking these drugs, they're not regulated, they're not controlled," Dobbs said. "So we strongly advise and vehemently advise that everyone avoid taking these mind altering chemicals, because there's no way they can be safe under any circumstances."
Owens said that whoever the dealers or source of the bad spice is, they could be charged with possession, possession with intent, or distribution and sale of a synthetic cannabinoid.
Other cases have been reported on the coast in Meridian, in Philadelphia, and in Monticello, officials said.
Owens classified synthetic drugs as a critical problem for law enforcement today.
"It's a significant threat. Probably our most crucial threat right now is going to be use of prescription medications, but this is nonetheless vital to look at," he said. "We see prescriptions, cocaine, meth, and marijuana every day, and this is something we haven't been seeing every day. It looks like it's starting to come back."
Information from: The Clarion-Ledger, http://www.clarionledger.com